Alert archive / Missouri / Flash Flood Warnings in 2008

Flash Flood Warning 104, NWS Springfield, MO

June 15, 2008Benton County, Missouri

NWS Springfield, MO issued this flash flood warning at Jun 15, 2008, 2:24 PM CDT for Benton County, Missouri. It was in force for 5 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2008, 2:24 PM CDT (19:24 UTC)
Expired
Jun 15, 2008, 7:39 PM CDT
In force
5 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Benton County, MO

The radar

The Pleasant Hill radar (KEAX), 94 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 2:55 PM CDTFLASH FLOODWarsaw, MOWATER OVER SOME ROADS IN THE WARSAW AREA. REPORT FROM CWIP BEN402.
Jun 15, 2:59 PM CDTFLASH FLOODWarsaw, MOFLASH FLOODING REPORTED AT NUMEROUS LOCATIONS ACROSS BENTON COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 7.4 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2008-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 510 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2008-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
510 J/kg
Mixed-layer CIN
-312 J/kg
Mixed-layer LCL
1578 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KSGF 151926
FFWSGF
MOC015-160100-
/O.NEW.KSGF.FF.W.0104.080615T1924Z-080616T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
224 PM CDT SUN JUN 15 2008

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BENTON COUNTY IN CENTRAL MISSOURI...

* UNTIL 800 PM CDT.

* AT 220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
WARNED AREA. RADAR ESTIMATES OF ONE TO ONE AND A HALF INCHES HAS 
FALLEN SO FAR FROM THESE STORMS.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT MAY EXPERIENCE FLASH FLOODING INCLUDE...
  WARSAW...COLE CAMP AND LINCOLN.

ADDITIONAL RAINFALL AMOUNTS OF ONE TO TWO INCHES WITH LOCALIZED 
HIGHER AMOUNTS ARE POSSIBLE IN THE WARNED AREA.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
SPRINGFIELD.

LAT...LON 3807 9308 3807 9351 3843 9352 3845 9352
      3851 9352 3852 9351 3851 9329 3853 9328
      3854 9309

$$

CLAYCOMB
1 follow-up statement
000 
WGUS73 KSGF 160039
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
738 PM CDT SUN JUN 15 2008

MOC015-160048-
/O.CAN.KSGF.FF.W.0104.000000T0000Z-080616T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BENTON MO-
738 PM CDT SUN JUN 15 2008

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR BENTON COUNTY...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO 
RECEDE...ENDING THE FLOOD THREAT. THE EMERGENCY MANAGER AND LAW 
ENFORCAEMENT OFFICIALS IN BENTON COUNTY HAVE STATED THAT ROADS 
PRECIOUSLY CLOSED HAVE BEEN REOPENED. IF FLOODING HAS BEEN 
OBSERVED...PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3807 9308 3807 9351 3843 9352 3845 9352
      3851 9352 3852 9351 3851 9329 3853 9328
      3854 9309
TIME...MOT...LOC 0038Z 180DEG 0KT 3840 9337

$$

CLAYCOMB

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 15, 1:33 PM CDT, 51 minutes earlier.

Area forecast discussion, Jun 15, 1:33 PM CDT, 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
133 PM CDT SUN JUN 15 2008

.DISCUSSION...

LARGE STORM COMPLEX OVER NORTHERN MISSOURI EARLY THIS AFTERNOON
CONTINUES TO BARREL SOUTHWARD TOWARD OUR FORECAST AREA. WE ARE
STARTING TO SEE SOME STORMS DEVELOP AHEAD OF THE MAIN OUTFLOW JUST
NORTH OF ST. CLAIR COUNTY. AS EXPECTED WE HAVE DESTABILIZED
GREATLY WITH SURFACE BASED CAPES ALREADY EXCEEDING 3000 J/KG.
LATEST SOUNDING SHOWS THAT MOISTURE DEPTH HAS INCREASED OVER THE
AREA ALSO. A SEVERE THUNDERSTORM WATCH HAS ALREADY BEEN POSTED
JUST NORTH OF OUR AREA AND EXPECT AN EXTENSION SOUTHWARD SOON.

SHORT TERM (TONIGHT THROUGH TUESDAY)...

THE MAIN SHOW FOR THE SHORT TERM IS ALREADY ONGOING SO FOCUSED ON
PRECIPITATION CHANCES TONIGHT AND ATTEMPTED TO TIME THE HIGHER
POPS/QPF WITH THE LEADING EDGE OF THIS AFTERNOONS MCS. PLAN TO
LEAVE THE FLOOD WATCH GOING AS IS...BUT COULD SEE SOME MINOR
ADJUSTMENTS WITH TIMING.

AS FAR AS ENDING THE PRECIP CHANCES...ALL MODEL GUIDANCE HAS
SLOWED SOUTHWARD PROGRESSION OF QPF AS MAIN COLD FRONT LAGS ABOUT
6-12 HOURS BEHIND PREVIOUS FORECAST. OTHERWISE...DID NOT MAKE MANY
CHANGES TO GOING FORECAST THROUGH MIDWEEK AS SURFACE HIGH BUILDS
SOUTH INTO OUR AREA. TEMPERATURES REMAIN ON THE COOL SIDE AND KEPT
MID TO UPPER 50S FOR OVERNIGHT LOWS MOST AREAS.

TERRY
&&

LONG TERM (WEDNESDAY THROUGH SUNDAY)...

MODELS IN GOOD AGREEMENT WITH THE LARGE SCALE FEATURES IN THE
EXTENDED FORECAST PERIOD...THERE ARE SOME SMALL DETAILS THAT THEY
DEFFER ON BUT OVERALL THEY AGREE. THEREFORE...HAVE GENERALLY
FOLLOWED A BLEND OF THE ECMWF AND GFS MODELS FOR THE LONG TERM
PORTION OF THE FORECAST.

AN UPPER LEVEL RIDGE WILL BE OVER THE WESTERN US WITH AN
UPPER LEVEL TROUGH OVER THE EAST COAST DURING THE SECOND HALF OF
THE WEEK. THIS WILL LEAVE THE AREA IN NORTHWEST FLOW...WITH A
FEW WEAK UPPER LEVEL DISTURBANCES RIDING THE NORTHWEST FLOW INTO
THE AREA. IT DOES NOT APPEAR THAT THE LONG TERM PORTIONS OF THE
FORECAST WILL BE A COMPLETE WASHOUT...BUT THERE WILL BE SEVERAL CHANCES
FOR OFF AND ON AGAIN SHOWERS THROUGH THE EXTENDED PERIOD. HAVE LEFT
SLIGHT POPS IN THE FORECAST FROM WEDNESDAY NIGHT THROUGH FRIDAY
NIGHT...AS THE UPPER LEVEL DISTURBANCES APPROACH THE AREA.
TEMPERATURES ARE EXPECTED TO BE NEAR NORMAL OVER THE LATTER HALF
OF THE WEEK...THE AREA REMAINS IN NORTHWEST FLOW.

WISE

&&

.AVIATION...

FOR THE 18Z TAFS...HAVE ATTEMPTED TO TIME THE ARRIVAL OF STRONG TO
SEVERE STORMS WITH LARGE COMPLEX CURRENTLY AROUND KANSAS
CITY...BUT ALSO NEED TO TAKE INTO ACCOUNT THE VERY UNSTABLE
AIRMASS OVER THE AIRPORTS THIS AFTERNOON. SO HAVE STARTED THE
FORECAST WITH VICINITY THUNDER AND THEN BROUGHT IN TEMPO GROUPS
FOR THE MAIN STORM COMPLEX. THEREAFTER WILL CARRY SOME
PREDOMINANT SHOWERS AND VICINITY THUNDER WITH PRECIPITATION
EXTENDING WELL BEHIND THE LEADING EDGE.

WINDS ARE EXPECTED TO BE PRETTY CHAOTIC WITHIN PRECIPITATION AREA
BUT EXPECTED MAINLY A SOUTHEAST FLOW UNTIL MAIN FRONT PUSHES IN
EARLY MONDAY MORNING.

TERRY
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
     MORNING FOR MOZ066-067-077>079-088>090-093>095-101>104.

KS...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH MONDAY
     MORNING FOR KSZ073-097-101.

&&
Hazardous weather outlook, Jun 15, 1:00 PM CDT, 1 hour 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN JUN 15 2008

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-161800-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
100 PM CDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SEVERE THUNDERSTORMS CAPABLE OF PRODUCING WIND GUSTS OVER 70
  MPH...HAIL TO THE SIZE OF GOLF BALLS...AND LOCALLY HEAVY
  RAINFALL LEADING TO FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  LOCATIONS ALONG AND NORTH OF INTERSTATE 44 FROM 3 PM TO
  MIDNIGHT...AND SOUTH OF INTERSTATE 44 FROM 6 PM TO MIDNIGHT.

  DISCUSSION:

  A LARGE COMPLEX OF SEVERE STORMS OVER NORTHERN MISSOURI EARLY
  THIS AFTERNOON IS EXPECTED TO SPREAD QUICKLY SOUTHWARD INTO THE
  MISSOURI OZARKS AND SOUTHEAST KANSAS DURING THE AFTERNOON AND
  EVENING. VERY STRONG INSTABILITY AHEAD OF THE STORM COMPLEX WILL
  ALLOW STORMS TO MAINTAIN THEIR STRENGTH OR INTENSIFY AS THE
  APPROACH THE INTERSTATE 44 CORRIDOR.

  THE GREATEST THREAT WITH THESE STORMS WILL BE WIND GUSTS OVER 70
  MPH. WIND SPEEDS THIS HIGH OR HIGHER HAVE ALREADY BEEN REPORTED
  OVER NORTHERN MISSOURI AND NORTHEAST KANSAS.

  IN ADDITION TO THE STRONG WIND GUSTS...HAIL TO THE SIZE OF GOLF
  BALLS AND TORRENTIAL RAINFALL WILL ALSO BE POSSIBLE. THE HEAVY
  RAINFALL WILL LIKELY LEAD TO FLASH FLOODING...ESPECIALLY IN LOW
  LYING AREAS THAT REMAIN SATURATED FROM HEAVY RAINFALL RECEIVED
  ON FRIDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

  A FEW THUNDERSTORMS MAY LINGER INTO MONDAY MORNING OVER SOUTHERN
  MISSOURI.

  ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE THURSDAY THROUGH
  SATURDAY.

.SPOTTER INFORMATION STATEMENT...

 SPOTTER ACTIVATION WILL LIKELY BE NEEDED NORTH OF INTERSTATE 44
 THIS AFTERNOON AND OVER THE REST OF THE MISSOURI OZARKS EARLY
 THIS EVENING.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

TERRY

In the hours before

Local storm report, Jun 15, 1:49 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
149 PM CDT SUN JUN 15 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0146 PM     HAIL             3 S OSCEOLA             38.00N  93.70W
06/15/2008  E0.88 INCH       ST. CLAIR          MO   LAW ENFORCEMENT

&&

HATCH
Special weather statement, Jun 15, 2:03 PM CDT, 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
203 PM CDT SUN JUN 15 2008

MOZ055-067-068-152000-
HICKORY MO-ST. CLAIR MO-BENTON MO-
203 PM CDT SUN JUN 15 2008

...SIGNIFICANT WEATHER ALERT FOR EASTERN ST. CLAIR...HICKORY AND
SOUTHERN BENTON COUNTIES UNTIL 300 PM CDT...

AT 200 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WEAUBLEAU...OR 14 MILES WEST OF HERMITAGE...
MOVING EAST AT 25 MPH.

THIS STORM WILL BE NEAR...
  WHEATLAND BY 225 PM CDT.
  HERMITAGE BY 235 PM CDT.

THE TOWNS OF ELKTON...NEMO...PRESTON AND CROSS TIMBERS ARE IN THE
PATH OF THIS STORM.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

WISE
Local storm report, Jun 15, 2:06 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
206 PM CDT SUN JUN 15 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0155 PM     HAIL             OSCEOLA                 38.05N  93.70W
06/15/2008  E0.25 INCH       ST. CLAIR          MO   LAW ENFORCEMENT

&&

HATCH

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 2:56 AM CDTFlash Flood WatchSGFBarry, Barton, Benton, Camden, Cedar, Christian and 23 more34 hr
Jun 15, 10:00 AM CDTAreal Flood WarningSGFBarton, Jasper, Lawrence10 hr
Jun 15, 1:25 PM CDTSevere Thunderstorm WarningSGFSt. Clair65 min
Jun 15, 1:53 PM CDTSevere Thunderstorm WarningSGFBenton67 min
Jun 15, 2:17 PM CDTSevere Thunderstorm WarningSGFBenton, Hickory58 min
Jun 15, 2:43 PM CDTSevere Thunderstorm WarningSGFMorgan62 min
Jun 15, 2:53 PM CDTSevere Thunderstorm WarningSGFHickory, St. Clair59 min
Jun 15, 2:57 PM CDTSevere Thunderstorm WarningSGFBenton41 min
Jun 15, 3:01 PM CDTSevere Thunderstorm WarningSGFCedar, St. Clair48 min
Jun 15, 3:04 PM CDTSevere Thunderstorm WarningSGFCamden56 min
Jun 15, 3:11 PM CDTTornado WarningSGFHickory, St. Clair42 min
Jun 15, 3:12 PM CDTTornado WarningSGFCamden, Morgan32 min
Jun 15, 3:16 PM CDTSevere Thunderstorm WarningSGFCamden, Hickory59 min
Jun 15, 3:36 PM CDTSevere Thunderstorm WarningSGFCamden, Miller, Morgan44 min
Jun 15, 3:46 PM CDTSevere Thunderstorm WarningSGFCedar, Dade33 min
Jun 15, 3:47 PM CDTSevere Thunderstorm WarningSGFCamden, Dallas, Laclede, Polk58 min
Jun 15, 3:55 PM CDTSevere Thunderstorm WarningSGFBarton, Vernon23 min
Jun 15, 4:08 PM CDTFlash Flood WarningSGFCamden, Dallas, Hickory4 hr
Jun 15, 4:16 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Laclede, Polk, Webster, Wright59 min
Jun 15, 4:37 PM CDTFlash Flood WarningSGFCamden, Dallas, Laclede, Miller, Polk, Webster and 1 more6 hr
Jun 15, 4:47 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Stone58 min
Jun 15, 4:57 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Greene, Webster, Wright78 min
Jun 15, 4:59 PM CDTSevere Thunderstorm WarningSGFLaclede, Pulaski, Texas, Wright48 min
Jun 15, 5:01 PM CDTSevere Thunderstorm WarningSGFDent, Phelps41 min
Jun 15, 5:03 PM CDTFlash Flood WarningSGFChristian, Douglas, Greene, Webster, Wright4 hr
Jun 15, 5:39 PM CDTSevere Thunderstorm WarningSGFChristian35 min
Jun 15, 5:40 PM CDTSevere Thunderstorm WarningSGFTexas, Wright33 min
Jun 15, 6:14 PM CDTSevere Thunderstorm WarningSGFBarry, Stone61 min
Jun 15, 6:33 PM CDTSevere Thunderstorm WarningSGFNewton57 min
Jun 15, 6:38 PM CDTSevere Thunderstorm WarningSGFOzark, Taney20 min

Nearby

Flash Flood Warnings in Missouri, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.